May’s Theorem with an infinite population
AbstractIn this paper, we investigate majority rule with an infinite number of voters. We use an axiomatic approach and attempt to extend May’s Theorem characterizing majority rule to an infinite population. The analysis hinges on correctly generalizing the anonymity condition and we consider three different versions. We settle on bounded anonymity as the appropriate form for this condition and are able to use the notion of asymptotic density to measure the size of almost all sets of voters. With this technique, we define density q-rules and show that these rules are characterized by neutrality, monotonicity, and bounded anonymity on almost all sets. Although we are unable to provide a complete characterization applying to all possible sets of voters, we construct an example showing that our result is the best possible. Finally, we show that strengthening monotonicity to density positive responsiveness characterizes density majority rule on almost all sets. Copyright Springer-Verlag 2004
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Bibliographic InfoArticle provided by Springer in its journal Social Choice and Welfare.
Volume (Year): 23 (2004)
Issue (Month): 2 (October)
Contact details of provider:
Web page: http://link.springer.de/link/service/journals/00355/index.htm
You can help add them by filling out this form.
CitEc Project, subscribe to its RSS feed for this item.
- Kumabe, Masahiro & Mihara, H. Reiju, 2006.
"Computability of simple games: A characterization and application to the core,"
437, University Library of Munich, Germany.
- Kumabe, Masahiro & Mihara, H. Reiju, 2008. "Computability of simple games: A characterization and application to the core," Journal of Mathematical Economics, Elsevier, vol. 44(3-4), pages 348-366, February.
- Frederik Herzberg, 2014. "Aggregating infinitely many probability measures," Working Papers 499, Bielefeld University, Center for Mathematical Economics.
- Susumu Cato, 2011. "Pareto principles, positive responsiveness, and majority decisions," Theory and Decision, Springer, vol. 71(4), pages 503-518, October.
- Surekha, K. & Bhaskara Rao, K.P.S., 2010. "May's theorem in an infinite setting," Journal of Mathematical Economics, Elsevier, vol. 46(1), pages 50-55, January.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn) or (Christopher F Baum).
If references are entirely missing, you can add them using this form.